Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 8, 1998, 8:46 AM EST for Duplin County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 8:46 AM EST (13:46 UTC)
- Expired
- Jan 8, 1998, 9:30 AM EST
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 9:15 AM EST | Thunderstorm Wind | Potters Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS01 KMHX 081347 RRA SVRMHX NCC061-081430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 846 AM EST THU JAN 8 1998 * SEVERE THUNDERSTORM WARNING FOR DUPLIN COUNTY * UNTIL 930 AM EST * THIS STORM WILL BE NEAR KENANSVILLE BY 8:55 AM WALLACE BY 8:50 AM BEAULAVILLE BY 9:10 AM * AT 8:45 AM EST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF KENANSVILLE MOVING EASTNORTHEAST AT 40 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:28 AM EST, 7 hours 18 minutes earlier.
Area forecast discussion, Jan 8, 1:28 AM EST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 128 AM EST THU JAN 8 1998 RDU: LIKELY TO CATEGORICAL POPS TDY INTO THIS EVENING. POSS SMALL POP NEEDED FRI MORN OTR BNKS. TEMPS TDY LOW TO MID 70S AND BREEZY/WNDY. LOWS TNGHT UPR 50S TO LOW 60S. CLOUDS EARLY FRI SHLD GIVE WAY TO SOME SUN ESPECIALLY INLND WITH HIGHS MAINLY MID/UPR 60S. CWF: WL CONT CRNT TRNDS. LOW LVL JET WL BE MVG ACRS REGION NEXT 12 TO 18 HRS. ALTHOUGH ATMS IS WELL MIXED COLD NEARSHORE WTR SHLD KEEP SPEEDS BELOW GALE FORCE. MAY BUMP UP SEAS A BIT SRN WTRS GIVEN CRNT 8 FT AND GOOD WV TRJ. DISC: EXTREMELY HIGH LVLS OF MOISTURE ALONG E CST WITH PRECIP WTRS NEARING 300 PCNT OF NORMAL. MDLS FAIRLY SIMILAR MOVING LOW LVL JET AND ASSOCIATED STRONG MOISTURE TRANSPORT GRADUALLY E ACRS ERN NC TDY INTO THIS EVENING. IMPRSV UPR LVL DVRGNC PROGGED TO MV E WITH RIGHT ENTRANCE REGION OF JET. EXPECT SOME TSRA ALL AREAS TDY AND GIVEN LOW LVL WND SPEEDS AND EXPECTED UVV MAY SEE SOME STRG WIND GUSTS. BEST UVV AND DEEP MOISTURE WILL GRADUALLY BE MVG OFFSHR TNGHT AND THINK SHLD BE OVER MOST ALL AREAS BY FRI AS FRNT MVS OFFSHR. STRG DRYING SHLD WORK E AND CLDS SHLD GIVE WAY TO SOME SUN. .MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:02 AM EST | Severe Thunderstorm Warning | MHX | Greene | 48 min |
| Jan 8, 9:02 AM EST | Severe Thunderstorm Warning | MHX | Martin | 48 min |
| Jan 8, 9:30 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Jan 8, 9:42 AM EST | Severe Thunderstorm Warning | MHX | Martin | 48 min |
| Jan 8, 9:57 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 48 min |
| Jan 8, 10:11 AM EST | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 49 min |
| Jan 8, 10:24 AM EST | Severe Thunderstorm Warning | MHX | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.